Page 1 of 2 12 LastLast
Results 1 to 10 of 18

Thread: Statin

  1. #1
    Forum Member pete's Avatar
    Join Date
    Oct 2011
    Location
    South Staffs
    Posts
    2,295

    Statin

    Hi all,

    Just been reading an article about one of most prescibed drugs in the world, and how some people who take statins have similar symptoms to those of MND, and whats more i have not read anything on here that relates to this claim, wondering how many on here take one these drugs, and what if any side effects you have noticed. We all know there are side effects to most drugs ,but if there is any truth in this ?. I for one have justed binned mine .
    All I need is a miracle

  2. #2
    Forum Member michelle's Avatar
    Join Date
    Feb 2012
    Location
    Barnsley south Yorkshire
    Posts
    98
    This is quite worrying Peter there seems quite a lot of information out there on this subject. I for oe will definitely be calling mums neurologist tomorrow as she's been on them for a number of years. It seems to be a common practice apparently to prescribe statins to the over 50 s as it was seen as a wonder drug, I myself am always sceptical of pharmaceutical companies claims especially when they're racking it in. I did find this piece of literature issued by Mnda
    http://www.mndassociation.org/document.rm?id=1917

    Michelle
    Be who you are and say what you feel, because those who mind donít matter and those who matter donít mind.Ē -*Dr. Seuss

  3. #3
    Forum Member pete's Avatar
    Join Date
    Oct 2011
    Location
    South Staffs
    Posts
    2,295
    Hi Michelle,

    Thanks for the link ,it pretty much confirms what i was thinking ,I had stopped taking my Atorvastatin ,but after going to the locum for another problem nothing to do with MND, he more or less said i need to stay on them , which contradicts what i now have to do ,thats eat everything thats high calorie and fatty foods to maintain your weight , What i had noticed and so had my neuro proffessor that my progression had pretty mutch stabilized , I know we cant know for sure if its the statins or not and just a plateau in the MND, but i want to find out myself , and if it continues to stay as it is well, have to see about that , I wasnt expecting the Doctor to rubbish Statins being one of the biggest money makers for the big pharmas ,and pretty much almost given out now to everyone as you say over 50, whether they need them or not.

    pete
    All I need is a miracle

  4. #4
    Forum Member michelle's Avatar
    Join Date
    Feb 2012
    Location
    Barnsley south Yorkshire
    Posts
    98
    Pete
    ) I'm sure statins have some very major medical uses for many people but to coin a phrase " for every action there is an equal and opposite reaction". My philosophy has been not to run with convention but to err on the side of caustion.

    Michelle
    Be who you are and say what you feel, because those who mind donít matter and those who matter donít mind.Ē -*Dr. Seuss

  5. #5
    Forum Member
    Join Date
    Jan 2012
    Location
    Cumbria
    Posts
    71
    Hi all,

    When I first met my MND consultant he asked if I was on a statin and if so to stop taking it. In fact I have never taken a statin.

    Chris

  6. #6
    Forum Member pete's Avatar
    Join Date
    Oct 2011
    Location
    South Staffs
    Posts
    2,295
    Quote Originally Posted by JONESY View Post
    Hi all,

    When I first met my MND consultant he asked if I was on a statin and if so to stop taking it. In fact I have never taken a statin.

    Chris
    Hi Chris
    Hope your keeping as well as you can be , perhaps you might know why some Consultants seem to give advice about medications and others do not ,He didnt say why you would need to stop ,if you had been taking a Statin ,did he ,and as for yourself was it not needing the wonderdrug, or did you know a reason not to take them , You take care .

    Regards
    pete
    All I need is a miracle

  7. #7
    Forum Member Barry52's Avatar
    Join Date
    Mar 2012
    Location
    Newark on Trent
    Posts
    2,395
    Hi all,
    I too have been taking simavastatin for 6 years following a minor heart attack. Before I was dx with MND I put the muscle aches down to the statins after reading many reviews of the side effects of this drug. My GP and a neurologist said that the benefits of the statins far outweighed the negatives and to carry on taking them. When a second neurologist confirmed my MND type as PLS I advised her I would definitely give up statins which I did in January and she offered no resistance. I can't say the muscle cramps have improved but in 3 months they have not worsened. One word of caution for anyone else considering this action is to have regular blood tests to check cholesterol levels. If they do go up then a change of diet may be necessary.
    Regards
    Barry

  8. #8
    Forum Member
    Join Date
    Jan 2012
    Location
    Cumbria
    Posts
    71
    Hi Pete,

    I wasn't taking a statin because I didn't need to take one. I was very fit and healthy. They do have a place in medicine for anyone with diagnosed or at risk of any type of vascular disease. I do think,however ,they are over prescribed in the elderly population - that is a personal opinion. I don't know why some consultants advise stopping but not all. They can cause muscle damage.

    I am ok but see the consultant on Monday. I plan to ask about a PEG and life expectancy.

    Chris

  9. #9
    Forum Member pete's Avatar
    Join Date
    Oct 2011
    Location
    South Staffs
    Posts
    2,295
    Quote Originally Posted by JONESY View Post
    Hi Pete,

    I wasn't taking a statin because I didn't need to take one. I was very fit and healthy. They do have a place in medicine for anyone with diagnosed or at risk of any type of vascular disease. I do think,however ,they are over prescribed in the elderly population - that is a personal opinion. I don't know why some consultants advise stopping but not all. They can cause muscle damage.

    I am ok but see the consultant on Monday. I plan to ask about a PEG and life expectancy.

    Chris
    Hi Chris,

    Just wanted to wish all the best when you see the consultant on Monday next, and sorry to hear your enquiring about the peg or should i say getting closer to needing one ,For me i think that would be a difficult step , i am not squeamish about much in life never have been , but to have to make that desision when it arrives ,will be very difficult for me ,as for the life issue, I take the view that we all are going to some time in the future, nothing more certain than that, its just a question of when , the team i see seem to re write the estimate almost everytime i go , it seems no one really knows for sure or not willing to tell you if they do ?

    All the best

    pete
    All I need is a miracle

  10. #10
    Forum Member
    Join Date
    Jan 2012
    Location
    Birmingham
    Posts
    37
    Quote Originally Posted by pete View Post
    Hi Chris,

    Just wanted to wish all the best when you see the consultant on Monday next, and sorry to hear your enquiring about the peg or should i say getting closer to needing one ,For me i think that would be a difficult step , i am not squeamish about much in life never have been , but to have to make that desision when it arrives ,will be very difficult for me ,as for the life issue, I take the view that we all are going to some time in the future, nothing more certain than that, its just a question of when , the team i see seem to re write the estimate almost everytime i go , it seems no one really knows for sure or not willing to tell you if they do ?

    All the best

    pete
    Hi Pete
    My husband agreed to having a PEG fitted last week when we saw the team at the QE. Like you he is squeamish and I' m not sure hoe he will cope with it. As you know from my other posts the progression of his disease seems to have speeded up and so he really has no choices left-- now is the best time before he loses any more weight or becomes weaker through a chest infection. It was a very difficult hospital visit. As for statins ... My husband was asked if he had ever taken them on his first visit-- he hadn't.. But gathered he would have been told to stop them immediately. My husband was almost at the end of a three year course of treatment - with hormones - for prostate cancer and because this affects the muscles he was told that treatment must stop that day !!! The fact that he was undergoing this treatment delayed his diagnosis of MND - everyone put the muscle weakness down to the effects of the hormones.

    Lyn

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •